A client with T2DM who takes empagliflozin reports repeated vomiting and minimal oral intake. Which instruction should the nurse provide?
1Continue empagliflozin and restrict fluids until the vomiting stops to reduce urinary glucose loss.
2Hold empagliflozin, contact the prescriber, and seek urgent care for abdominal pain or rapid breathing.✓ Correct answer
3Double the next empagliflozin dose after eating normally to replace medication lost during the illness.
4Stop basal insulin while taking empagliflozin because using both during illness causes severe hypoglycemia.
Explanation
Vomiting and reduced intake increase the risk of ketoacidosis and volume depletion with empagliflozin. The client should hold the drug, contact the prescriber, and seek urgent evaluation for symptoms such as abdominal pain or rapid breathing because ketoacidosis can occur without marked hyperglycemia. Fluid restriction, dose doubling, and stopping prescribed basal insulin can increase harm.
Clinical reasoning Empagliflozin increases urinary glucose loss. Acute illness, vomiting, prolonged fasting, and dehydration can precipitate euglycemic ketoacidosis, so a near-normal glucose value does not make the symptoms safe.
Decision rule During significant vomiting or poor intake, hold the SGLT2 inhibitor and contact the prescriber. Severe nausea, abdominal pain, dyspnea, or rapid breathing requires urgent assessment for ketoacidosis. Do not independently double the dose or stop prescribed insulin.